Illinois, 2010

Hail and Damaging Wind in Illinois, May 7, 2010

May 7, 2010 · NWS DVN · 2 events in 1 county or zone

A low pressure system moved into western Missouri the evening of May 6 pushing a warm front into northeast Missouri and west central Illinois. Showers and thunderstorms were common across the area, some of which produced hail up to the size of a nickel and some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A low pressure system moved into western Missouri the evening of May 6 pushing a warm front into northeast Missouri and west central Illinois. Showers and thunderstorms were common across the area, some of which produced hail up to the size of a nickel and some tree damage. Temperatures fell into the upper 30s to middle 50s by daybreak on May 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 2:00 PM CST, 11 hours 49 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CST, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU MAY 6 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS THE H85 FRONT WELL SOUTH OF THE AREA. THE NEXT
STORM SYSTEM HAD THE H85 LOW ROUGHLY AT THE CO/WY/NE BOUNDARY WITH
THE WARM FRONT ACROSS NEBRASKA INTO MISSOURI. A LLJ OF 30-40KTS RAN
FROM THE OKLAHOMA PANHANDLE INTO NEBRASKA. THE H7 LOW WAS IN
NORTHERN WYOMING WITH A RARE WARM FRONT INTO NEBRASKA AND A RARE BUT
STRONG COLD FRONT ARCING SOUTHWEST INTO CENTRAL CALIFORNIA.
SATELLITE TRENDS SHOW CS/CI SPREADING INTO THE AREA WITH ONLY A FEW
CU DEVELOPING IN THE CENTRAL/SOUTHERN PLAINS. 18Z SFC ANALYSIS HAS
THE MAIN LOW NEAR KTAD WITH THE WARM FRONT RUNNING ACROSS SOUTHERN
KANSAS AND INTO SOUTHERN MISSOURI. A DRY LINE RAN FROM THE CO/KS
BORDER SOUTHWARD INTO WEST TEXAS. DEW POINTS WERE GENERALLY IN THE
UPPER 30S TO LOWER 40S ACROSS THE AREA WITH DEW POINTS IN THE 50S
AND 60S SOUTH OF THE WARM FRONT.

&&

.SHORT TERM...TONIGHT AND FRIDAY...
THE QUESTION IS NOT IF IT WILL RAIN BUT HOW MUCH. DATA THROUGH 18Z
CONTINUES TO INDICATE THE ECMWF IS SUPERIOR TO THE OTHER MODELS.
WRF/GFS HAVE NOW FALLEN INTO LINE WITH THE ECMWF WHILE THE UKMET DID
SO YESTERDAY. GEM MODEL IS STILL TOO FAR NORTH BUT HAS MOVED
CONSIDERABLY FURTHER SOUTH FROM ITS PREVIOUS RUN.

VARIOUS TOOLS/TECHNIQUES INDICATE A MODERATE TO HEAVY RAIN EVENT
WILL AFFECT THE CWFA LATE TONIGHT INTO FRIDAY MORNING WITH THE
CENTRAL THIRD MOST AT THREAT. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES
ARE VERY POSSIBLE IN THIS AREA GIVEN THE HIGH PWS AND STRONG
FORCING. ANTECEDENT CONDITIONS ARE PRETTY DRY SO WILL NOT GO WITH
ANY HEADLINES. HOWEVER...PONDING OF WATER IN LOW LYING AREAS IS
POSSIBLE WITH LOCALLY HEAVY RAIN FROM TSRA.

SFC LOW PASSES JUST SOUTH OF THE CWFA ON FRIDAY HEADING TOWARD
NORTHERN INDIANA. A REASONABLY LARGE TEMPERATURE GRADIENT WILL BE
SEEN ACROSS THE AREA AND ANY SUBTLE SHIFT IN THE TRACK COULD MAKE IT
LARGER. RAIN INTENSITY WILL LET UP DURING THE MORNING WITH RAIN
ENDING FROM SOUTHWEST/WEST TO NORTHEAST/EAST DURING THE AFTERNOON.
...08...

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT THE MAIN CONCERN IS HOW QUICKLY THE PRECIPITATION WILL
MOVE OFF TO THE NORTHEAST.  AN ASSOCIATED CONCERN IS IF THE COLD AIR
MOVES IN QUICKLY ENOUGH WE MAY GET -GASP- SNOW MIXED IN WITH THE
RAIN BEFORE IT ENDS.  CURRENTLY...THE MODELS ARE SHOWING THAT THE
BEST FRONTOGENESIS AND MID LEVEL CONVERGENCE ARE MAINLY ACROSS
SOUTHERN WISCONSIN AND MINNESOTA...AND NORTHERN IOWA...AND ARE
CLOSEST TO OUR AREA IN ABOUT THE 00-03Z TIME FRAME IN THE EVENING
FRIDAY NIGHT.  THEN...IT SHIFTS FARTHER NORTH YET AS THE 850MB LOW
SHIFTS OFF TO THE NORTHEAST.  THUS...I DO NOT THINK THAT WE ARE
LOOKING AT ANYTHING OTHER THAN SOME LIGHT RAIN ACROSS OUR FAR NORTH
IN THE EARLY EVENING...AND THEN NO PRECIPITATION. THERE SHOULD BE
PLENTY OF CLOUDS MOST OF THE NIGHT.  COLDER 850MB TEMPERATURES DO
NOT GET IN HERE UNTIL LATER...AND EVEN THEN OUR SURFACE DEWPOINTS DO
NOT DROP BELOW FREEZING...WHICH IS NOT CONDUCIVE TO HAVING SNOW MAKE
IT TO THE GROUND EVEN IF IT IS FORMING UP IN THE CLOUDS.

SATURDAY THE LINGERING LOW CLOUDS SHOULD LIFT INTO A STRATOCUMULUS
DECK...AND MAY EVEN BREAK OUT TO AT LEAST MOSTLY SUNNY TOWARDS LATE
AFTERNOON AS MORE OF THE MOISTURE GETS DRAWN OFF TO THE EAST.
TEMPERATURES TO BE COOLER THAN NORMAL...WITH MAXES ONLY IN THE 50S.

SATURDAY NIGHT/SUNDAY MORNING WE WILL CONTINUE TO HAVE OUR LARGE
SURFACE RIDGE SETTLING DOWN NICELY OVER IOWA...WITH LIGHT NORTH
WINDS ACROSS THE FORECAST AREA.  850MB TEMPERATURES WILL BE DOWN
AROUND -1...AND WITH SURFACE DEWPOINTS DOWN IN THE UPPER 20S/LOW
30S...WE ARE LOOKING AT A WIDESPREAD FROST.  HOWEVER WE MAY HAVE
SOME CIRRUS BEGINNING TO STREAM INTO THE AREA AHEAD OF THE NEXT
SYSTEM...AND THIS COULD LIMIT THE RADIATIONAL COOLING ENOUGH TO KEEP
TEMPS UP TOWARDS MORNING.  WE WILL NEED TO KEEP A CLOSE EYE ON THIS
IN THE COMING DAYS.

SUNDAY AND SUNDAY NIGHT TO BE COOL AND QUIET AS THE NEXT WEATHER
SYSTEM DEVELOPS OUT IN THE PLAINS.  IT WILL PUSH ENOUGH WARM AIR
ADVECTION AND CLOUDS OUR WAY TO GRADUALLY WARM TEMPERATURES OVER THE
MINS SUNDAY MORNING.

THIS NEW STORM SYSTEM BEGINS TO IMPACT THE AREA AS EARLY AS MONDAY.
MODELS ARE SHOWING A SIMILAR PATTERN...WITH AN INITIAL UPPER LOW
MOVING ACROSS THE ROCKIES OVER THE WEEKEND...AND THEN EJECTING OUT
ACROSS THE PLAINS TUESDAY AND WEDNESDAY.  THE QUESTION IS IN THE
TIMING AND THE TRACK...WITH THE ECMWF SHOWING A MORE NORTHERLY
SOLUTION THAN THE GFS.  THIS UPPER LOW DIGS A LARGER SCALE
TROUGH...AND ANOTHER UPPER LOW DIVES DOWN THE BACK SIDE ALONG THE
WEST COAST TUESDAY...TO AFFECT THE MIDWEST WEDNESDAY AND THURSDAY.
THIS IS GOING TO PRODUCE A RATHER ACTIVE WEEK.  HAVE FAVORED THE
ECMWF AS IT HAS BEEN DOING BEST FOR CONSISTENCY LATELY.  THIS HAS
RESULTED IN NEEDING TO PUT IN AT LEAST CHANCE POPS FOR MONDAY NIGHT
THROUGH TUESDAY NIGHT...WITH SOME LOWER END CHANCE POPS FOR
WEDNESDAY AND THURSDAY DUE TO UNCERTAINTIES CREEPING INTO THE
FORECAST.  TEMPERATURES SHOULD BE ON THE WARM SIDE WITH THE SURFACE
LOW TRACKING TO THE NORTH OF THE FORECAST AREA...AND WE WILL BE NEAR
OR ABOVE NORMAL FOR TUESDAY THROUGH THURSDAY. MONDAY SHOULD STILL BE
COOL WITH THE WARM FRONT STILL TO THE SOUTH.  ..LE..

&&

.AVIATION...
VFR WX EXPECTED 00Z/07. AFT 00Z/07 CONDITIONS WILL DETERIORATE WITH
CIGS INITIALLY 2-3KFT AT KBRL/KMLI BY 06Z/07 AND THEN EVENTUALLY AT
KCID/KDBQ. CIGS OF 1-2KFT WL DEVELOP 06Z-12Z/07 AT KBRL/KMLI WITH
TSRA EXPECTED. VSBYS TO DROP TO 3-5SM AFT 06Z/07 AT ALL SITES WITH
BLO 3SM POSSIBLE AT KMLI/KBRL. POTENTIAL EXISTS FOR AOB 1KFT CIGS
AND ARND 1SM IN HEAVIER TSRA AT KBRL/KMLI IN THE 08Z-14Z/07 TIME
FRAME.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 6, 3:59 AM CST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU MAY 6 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING SURFACE LOW MOVING THROUGH KANSAS AND A WARM FRONT
MOVING NORTH THROUGH MISSOURI WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING OVER KANSAS
AND SOUTHEAST NEBRASKA.  THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO SPREAD NORTHEAST ALONG THE WARM FRONT AND SHOULD REACH NORTHEAST
MISSOURI AS WELL AS SOUTHEAST AND EAST CENTRAL IOWA BY LATE THIS
EVENING.  THE SHOWERS AND THUNDERSTORMS WILL SPREAD ON EAST THROUGH
WEST CENTRAL AND NORTHWEST ILLINOIS AFTER MIDNIGHT.  CURRENT
INFORMATION SUGGESTS THAT THE STRONGEST THUNDERSTORMS WILL OCCUR
ALONG AND SOUTH OF HIGHWAY 34 MAINLY AFTER MIDNIGHT.  THE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSEASONABLY COLD AIRMASS BUILDING INTO THE REGION SATURDAY
MAY LEAD TO FROST FORMATION LATE SATURDAY NIGHT AND EARLY SUNDAY
MORNING. AREAS NORTH OF INTERSTATE 80 WILL BE AT GREATEST RISK FOR
PATCHY FROST.

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
MONDAY THROUGH WEDNESDAY. IT IS TOO SOON TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, May 6, 11:13 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             N MOUNT PLEASANT        40.97N 91.55W
05/07/2010  E0.50 INCH       HENRY              IA   TRAINED SPOTTER

&&
Local storm report, May 7, 12:47 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             BURLINGTON              40.81N 91.12W
05/07/2010  E0.75 INCH       DES MOINES         IA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL.

&&
Local storm report, May 7, 12:53 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             BURLINGTON              40.81N 91.12W
05/07/2010  M0.88 INCH       DES MOINES         IA   TRAINED SPOTTER

            NICKEL HAIL ALONG WITH 40 MPH WIND GUST.

&&

JH2
Local storm report, May 7, 1:02 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             ENE WAYLAND             40.40N 91.58W
05/07/2010  E0.88 INCH       CLARK              MO   TRAINED SPOTTER

0158 AM     TSTM WND GST     ENE WAYLAND             40.40N 91.58W
05/07/2010  E40 MPH          CLARK              MO   TRAINED SPOTTER

&&
Local storm report, May 7, 1:05 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     MONMOUTH                40.91N 90.64W
05/07/2010  E40 MPH          WARREN             IL   LAW ENFORCEMENT

&&
Local storm report, May 7, 1:38 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CDT FRI MAY 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     TSTM WND GST     SSW SCIOTA              40.56N 90.75W
05/07/2010  E50 MPH          MCDONOUGH          IL   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST ALONG WITH BRIEF PEA SIZE
            HAIL.

&&

JH2

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McDonough

When
May 7, 1:49 AM CST
Where
McDonough County, Bushnell
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.550, -90.500

Wind gusts estimated to be 65 mph blew an eight inch diameter tree limb down onto some wires in Bushnell, IL at 249 am May 7.

Hail, McDonough

When
May 7, 2:05 AM CST
Where
McDonough County, 0.52 mi W of Prairie City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -90.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230876, 230878.